Alert archive / Idaho / Wind Advisories in 2008
Wind Advisory 14, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Aug 21, 2008, 11:51 AM MDT for Lemhi County, Idaho. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2008, 11:51 AM MDT (17:51 UTC)
- Expired
- Aug 21, 2008, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 5.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 211751 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1151 AM MDT THU AUG 21 2008 ...GUSTY WINDS TO CONTINUE THROUGH THE AFTERNOON... .A STRONG...SLOW MOVING COLD FRONT PUSHING THROUGH WESTERN MONTANA IS PRODUCING A TIGHT SURFACE PRESSURE GRADIENT OVER FAR EAST CENTRAL IDAHO. WINDS WILL CONTINUE TO BE STRONG AND GUSTY THROUGH THE AFTERNOON AS THE FRONTAL BOUNDARY SLOWLY MOVES TO THE EAST. BUT WINDS SHOULD GRADUALLY DECREASE IN SPEED AFTER 9 PM AND REMAIN BREEZY THROUGH THE REST OF THE EVENING AS THE PRESSURE GRADIENT RELAXES. IDZ009-010-220200- /O.NEW.KMSO.WI.Y.0014.080821T1751Z-080822T0300Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 1151 AM MDT THU AUG 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THIS AFTERNOON. WINDS PRONE LOCATION...SUCH AS KRILEY AND EZRA CREEK...COULD POTENTIALLY SEE STRONGER GUSTS IN EXCESS OF 50 MPH. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS75 KMSO 220145 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 745 PM MDT THU AUG 21 2008 IDZ009-010-220300- /O.CON.KMSO.WI.Y.0014.000000T0000Z-080822T0300Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 745 PM MDT THU AUG 21 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE WILL CONTINUE THROUGH 9 PM MDT. WINDS PRONE LOCATION...SUCH AS KRILEY AND EZRA CREEK...COULD POTENTIALLY SEE STRONGER GUSTS IN EXCESS OF 50 MPH. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
000 WWUS75 KMSO 220256 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 856 PM MDT THU AUG 21 2008 IDZ009-010-220400- /O.EXP.KMSO.WI.Y.0014.000000T0000Z-080822T0300Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 856 PM MDT THU AUG 21 2008 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. THE SURFACE FRONT IS PUSHING OFF TO THE SOUTHEAST ALLOWING THE PRESSURE GRADIENT TO GRADUALLY DECREASE THROUGH THE REMAINDER OF THE EVENING. STILL COULD SEE SOME GUSTS NEAR 35 MPH NEAR SHOWERS...BUT GENERAL WINDS WILL BEGIN TO WEAKEN AFTER 9 PM MDT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 21, 9:54 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 21, 9:54 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 954 AM MDT THU AUG 21 2008 .UPDATE...MADE SOME MAJOR CHANGES TO POP...WEATHER...SKY AND QPF GRIDS FOR TODAY. && .DISCUSSION...LIGHT TO MODERATE PRECIPITATION CONTINUES THIS MORNING ACROSS WEST CENTRAL MONTANA AS A STRONG UPPER LEVEL JET STREAM NOSES INTO THE REGION AND INTERACTS WITH A STALLED FRONTAL BOUNDARY. THE LATEST SATELLITE IMAGERY SUGGESTS THAT THE FRONT IS FINALLY STARTING TO MOVE EAST AND THUS WITH IT...THE HEAVIER PRECIPITATION. FAVORABLE JET LOCATION ALONG WITH BOTH SPEED AND DIRECTIONAL SHEARING OF WINDS WITH ALTITUDE IS LEADING TO THE DEVELOPMENT OF SOME ISOLATED THUNDERSTORMS ALONG AND JUST AHEAD OF THE FRONT. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA THIS AFTERNOON AS THE FRONT MOVES EAST AND THEN BEHIND THE FRONT OVER NORTHWEST MONTANA AS COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL TROUGH MOVES INTO THE REGION. LATER THIS AFTERNOON IT APPEARS AS THOUGH ANOTHER ROUND OF OCCASIONALLY MODERATE PRECIPITATION WILL DEVELOP. AT THIS TIME IT APPEARS THE BULK OF THIS PRECIPITATION WILL BE MAINLY ACROSS NORTHWEST MONTANA AND THEN MOVE EAST TOWARDS THE DIVIDE. HOWEVER PRECIPITATION AMOUNTS WILL NOT BE NEARLY AS HIGH THIS AFTERNOON GIVEN THE TYPE OF DYNAMICS AT PLAY. && .AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE AREA WIDE THROUGH THE DAY TODAY AS A COLD FRONT CONTINUES TO SLOWLY MOVE THROUGH THE REGION. STRONGEST PRECIPITATION IS EXPECTED MAINLY ACROSS SOUTHWEST/WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO WHERE LOW VISIBILITY MAY OCCUR UNDER STRONGER PRECIPITATION CORES. ADDITIONALLY...A CLOUD DECK BETWEEN 5000 TO 6000 FEET WILL OBSCURE THE HIGHER TERRAIN AND PASSES. WINDS WILL BECOME BREEZY THIS AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE NORTHERN ROCKIES. && .PREV DISCUSSION... /ISSUED 358 AM MDT THU AUG 21 2008/ DISCUSSION...THE UPPER LEVEL TROUGH ASSOCIATED WITH A LOW PRESSURE SYSTEM CURRENTLY MOVING INTO BRITISH COLUMBIA THIS MORNING WILL CONTINUE TO PROPAGATE EASTWARD TODAY. DISTURBANCES ROTATING CYCLONICALLY AROUND THIS LOW PRESSURE CENTER WILL CONTINUE TO CREATE SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH THE DAY TODAY. MANY OF THE DISTURBANCES ARE EASILY DETECTED ON WATER VAPOR IMAGERY WITH THE STRONGEST DISTURBANCE MAKING LANDFALL AT CURRENT TIME. THE STRONGER ENERGY MASS WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING THE LATE MORNING TO EARLY AFTERNOON PERIOD AND INTERACT WITH UPPER LEVEL DIVERGENCE ..CREATED BY A STRONG 300 MB JET...BRINGING STRONGER SHOWERS AND ISOLATED THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL BE LOWER THAN YESTERDAY SO RAIN AMOUNTS WILL NOT BE QUITE AS IMPRESSIVE TODAY...THOUGH STRONG SHOWERS WILL HAVE THE POTENTIAL TO CREATE PONDING AND ISOLATED FLOODING. HIGH TEMPERATURES TODAY WILL BE A CHALLENGE AS COLD AIR ADVECTION AND OVERCAST SKIES WILL SIGNIFICANTLY DECREASE THE HEATING POTENTIAL. DECREASED TEMPERATURES IN MOST LOCATIONS WITH A SMALL DIURNAL CHANGE EXPECTED TODAY. THE LOW PRESSURE TROUGH WILL MOVE EAST OF THE AREA BY EARLY FRIDAY MORNING AS A HIGH PRESSURE RIDGE BUILDS OFF THE WEST COAST. SHOWERS WILL LINGER IN THE GLACIER PARK REGION THROUGH FRIDAY MORNING...BUT THE REST OF THE AREA CAN EXPECT WARMER TEMPERATURES AND DRYING CONDITIONS THROUGH SATURDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED THROUGH SUNDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE NORTHERN ROCKIES. SUNDAY WILL LIKELY BE THE WARMEST DAY OF THE WEEK WITH TEMPERATURES APPROACHING THE LOW TO MID 90S IN MOST VALLEY LOCATIONS. FORECAST MODELS CONTINUE TO INDICATE A BREAK DOWN IN THE RIDGE ON MONDAY...PUSHING A COLD FRONT THROUGH THE REGION. MOST OF THE ENERGY AND MOISTURE WITH THIS SYSTEM WILL STAY NORTH OF THE CANADIAN BORDER...SO MAIN IMPACT WILL BE COOLING TEMPERATURES AND WINDY CONDITIONS WITH THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHWEST MONTANA. BEYOND MONDAY...FORECAST MODELS BEGIN TO DIVERGE. NEWEST GFS RUN INDICATES A COOL AND MOIST CUT OFF LOW FROM CANADA DIGGING INTO THE REGION ON WEDNESDAY. EUROPEAN ON THE OTHER HAND MAINTAINS A MORE OPEN...AND WEAKER...TROUGH. BEING THAT THE GFS SOLUTION IS A FAIRLY RARE OCCURRENCE THIS TIME OF YEAR...CONFIDENCE IN EUROPEAN SOLUTION IS HIGHER...LEADING TO TEMPERATURES SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR WITH SHOWER ACTIVITY REMAINING MAINLY ACROSS NORTHWEST MONTANA. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...DICKERSON LONG TERM....VIA AVIATION...DICKERSON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.